Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Aberdeen, SD

August 5, 2000Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 12:27 AM CDT for Hand County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2000, 12:27 AM CDT (05:27 UTC)
Expired
Aug 5, 2000, 1:00 AM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hand County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 12:30 AM CDTHail 1.25St Lawrence, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 050529
SVRABR
SDC059-050600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1227 AM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 100 AM CDT

* AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF VAYLAND...OR ABOUT 10 MILES
  SOUTHEAST OF MILLER...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANFORTH AROUND 1245 AM CDT

A TRAINED SPOTTER REPORTED GOLFBALL SIZED HAIL IN MILLER.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$

LAT...LON 4463 9872 4448 9904 4422 9903 4421 9871

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:14 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 9:14 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT THU AUG 3 2000

CURRENT ZONE PACKAGE LOOKS GOOD. RADAR INDICATED SEVERAL SEVERE
THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THE
THREAT OF SEVERE WEATHER CONTINUES ACROSS THE ENTIRE WATCH AREA
ALONG WITH THE POTENTIAL FOR HEAVY RAIN. NO UPDATES MADE TO THE
ZONES.

.ABR...FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
       SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES IN
       MINNESOTA.

ECKBERG
N

In the hours before

Local storm report, Aug 4, 6:35 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....      x

0600 PM    EAGLE BUTTE               SD   .75 INCH HAIL
08/04/00   DEWEY

JH

N
Local storm report, Aug 4, 7:34 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....      |

0710 PM    6 W RIDGEVIEW             SD   .88 INCH HAIL
08/04/00   DEWEY                          NICKLE SIZE HAIL.

JH

N
Local storm report, Aug 4, 8:28 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    MISSION RIDGE             SD   1.75 INCH HAIL
08/04/00   STANLEY                        GOLF BALL SIZE HAIL COVERED
                                          THE GROUND.  1.4 INCHES OF
                                          RAIN.

JH

N
Special weather statement, Aug 4, 9:56 PM CDT, 2 hours 31 minutes before
SDZ003-015-033-045-050315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 PM CDT (856 PM MDT) FRI AUG 4 2000

...SEVERE THUNDERSTORM WATCH 646 CANCELLED...

SEVERE THUNDERSTORM WATCH 646 FOR CORSON...DEWEY...
STANLEY...AND JONES COUNTIES HAVE BEEN CANCELLED.

ECKBERG

N
Local storm report, Aug 4, 10:00 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    4 NE PIERRE               SD   3.5 INCH HAIL
08/04/00   HUGHES                         GRAPEFRUIT SIZE HAIL
                                          REPORTED BY LAW               F
                                          ENFORCEMENT.

JH

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:16 PM CDTSevere Thunderstorm WarningABRDewey29 min
Aug 4, 7:49 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully56 min
Aug 4, 8:33 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth57 min
Aug 4, 8:37 PM CDTSevere Thunderstorm WarningABRHughes53 min
Aug 4, 8:48 PM CDTSevere Thunderstorm WarningABRSully27 min
Aug 4, 8:50 PM CDTSevere Thunderstorm WarningABREdmunds55 min
Aug 4, 9:30 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman60 min
Aug 4, 9:30 PM CDTSevere Thunderstorm WarningABRStanley60 min
Aug 4, 9:33 PM CDTSevere Thunderstorm WarningABRPotter, Walworth42 min
Aug 4, 9:43 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Aug 4, 9:44 PM CDTTornado WarningABRHughes31 min
Aug 4, 10:14 PM CDTSevere Thunderstorm WarningABRHughes31 min
Aug 4, 10:25 PM CDTSevere Thunderstorm WarningABRBuffalo, Hyde, Lyman65 min
Aug 4, 10:26 PM CDTSevere Thunderstorm WarningABRFaulk49 min
Aug 4, 10:31 PM CDTTornado WarningABRFaulk44 min
Aug 4, 11:16 PM CDTSevere Thunderstorm WarningABRFaulk44 min
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman46 min
Aug 4, 11:42 PM CDTSevere Thunderstorm WarningABRSpink48 min
Aug 5, 12:00 AM CDTSevere Thunderstorm WarningABRHand30 min
Aug 5, 2:38 AM CDTSevere Thunderstorm WarningABRFaulk67 min
Aug 5, 3:31 AM CDTSevere Thunderstorm WarningABRHand59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.